To the Editor. —
Digitalis toxicity manifested by clinical or ECG signs is encountered in up to 20% of the patients receiving this drug.1 Extracardiac symptoms of toxicity occur most frequently in the CNS (fatigue, dizziness, delirium) and the gastrointestinal (GI) system (anorexia, nausea, vomiting). The GI side effects are probably mediated by direct irritation by the drug of CNS chemoceptors rather than by local action on the GI tract.2Recently a patient came to Duke University Medical Center with an unusual symptom of digitalis toxicity.
Report of a Case.—
An 89-year-old woman with congestive heart failure had been treated with. 125 mg of digoxin each day for several years, the low dosage being used because of mild azotemia. She was seen for routine examination and inadvertently was given digoxin (Lanoxin),.25 mg per day. Approximately one month later, she noted the insidious onset of dysphagia initially for solids, then
Kelton JG, Scullin DC. Digitalis Toxicity Manifested by Dysphagia. JAMA. 1978;239(7):613–614. doi:10.1001/jama.1978.03280340033007
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: